Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1992 Aug 1;117(3):234-42.

Cough and angioneurotic edema associated with angiotensin-converting enzyme inhibitor therapy. A review of the literature and pathophysiology.

Author information

  • 1Emory University School of Medicine, Atlanta, Georgia.

Abstract

OBJECTIVE:

To review available information on cough and angioneurotic edema associated with angiotensin-converting enzyme (ACE) inhibitors.

DATA SOURCES:

All relevant articles from 1966 through 1991 were identified mainly through MEDLINE search and article bibliographies.

STUDY SELECTION:

More than 400 articles were identified; 200 reporting incidence or possible mechanisms for the side effects or both were selected.

DATA EXTRACTION AND SYNTHESIS:

All pertinent information, including incidence and mechanisms of ACE inhibitor-induced cough and angioedema, was reviewed and collated.

CONCLUSIONS:

Cough occurs in 5% to 20% of patients treated with ACE inhibitors, recurring with reintroduction of the same or another ACE inhibitor. It is more common in women. The mechanism may involve accumulation of prostaglandins, kinins (such as bradykinin), or substance P (neurotransmitter present in respiratory tract C-fibers); both bradykinin and substance P are degraded by ACE. A 4-day trial of withdrawal of the ACE inhibitor or temporary substitution of another class of antihypertensive agent inexpensively and easily ascertains if the ACE inhibitor caused the cough. Change to another ACE inhibitor or additive therapy with nonsteroidal anti-inflammatory drugs is not recommended. Prompt recognition of ACE inhibitor-related cough can prevent unnecessary diagnostic testing and treatment. Angioedema occurs in 0.1% to 0.2% of patients receiving ACE inhibitors. The onset usually occurs within hours or, at most, 1 week after starting therapy. The mechanism may involve autoantibodies, bradykinin, or complement-system components. Treatment involves first protecting the airway, followed by epinephrine, antihistamines, and corticosteroids if needed. Therapy is then resumed with an alternate class of antihypertensive agent.

PMID:
1616218
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk